Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 168, NWS Lubbock, TX

September 18, 2002Bailey County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 18, 2002, 4:52 PM CDT for Bailey County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 4:52 PM CDT (21:52 UTC)
Expired
Sep 18, 2002, 5:30 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Bailey County, TX

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:05 PM CDTHail 1Muleshoe, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CDT, 1 hour 27 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT WED SEP 18 2002

IMPRESSIVE AREA OF LIFT ALREADY MOVING ACROSS NEW MEXICO WITH HIGH
BASED SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING AS FAR SOUTH AS
NORTHERN LEE COUNTY NM. WATER VAPOR IMAGERY STILL SHOWS THIS SYSTEM
DIGGING AND AM BEGINNING TO WONDER IF THE UPPER LOW WILL BE A LITTLE
FURTHER SOUTH THAN WHAT MODELS ARE DEPICTING. EXPECT TO SEE AT LEAST
SCATTERED THUNDERSTORMS ACROSS THE WESTERN AREAS WITH INCREASING
CHANCES TO THE EAST...ALONG AND EAST OF THE DRYLINE. WILL MENTION
SEVERE STORMS FOR AREAS EAST OF THE CAPROCK. WILL HAVE TO WATCH FOR
SOME WIND GUSTS FROM THE HIGH BASED THUNDERSTORMS WEST OF THE
DRYLINE THAT MAY APPROACH SEVERE LEVELS.

AS COLD FRONT SURGES INTO THE AREA EXPECT WINDS TO INCREASE
SIGNIFICANTLY WITH A FEW GUSTS OF 40 TO 45 MPH POSSIBLE. EXPECT
FRONT TO REACH THE LBB AREA BETWEEN MIDNIGHT AND 2 AM. EXPECT MUCH
COOLER TOMORROW WITH COLD ADVECTION AND WRAP AROUND CLOUD COVER.
WILL CARRY SOME LOW POPS FOR POSSIBILITY OF A FEW SHOWERS. QUESTION
IS THE SOUTHERN EXTENT OF THE CLOUD COVER. WITH THE THOUGHT OF THE
LOW BEING SLIGHTLY FURTHER SOUTH WOULD EXPECT CLOUDS TO REMAIN FOR
THE ENTIRE AREA THROUGH THE DAY. SHOULD SEE CLEARING THURSDAY NIGHT
ALONG WITH DECREASING WIND SPEEDS.

ANOTHER REINFORCING SURGE OF COOLER AIR SHOULD MOVE INTO THE AREA
SATURDAY NIGHT AS ANOTHER SYSTEM MOVES ACROSS THE NORTHERN US.
YET ANOTHER FRONT IS ADVERTISED TO DIVE INTO WEST TEXAS AROUND THE
MIDDLE OF NEXT WEEK. WITH THE MAIN ENERGY WITH THESE NEXT COUPLE
FRONTS AND MOISTURE BEING PUSHED EASTWARD BY OUR CURRENT SYSTEM IT
LOOKS LIKE THE ATMOSPHERE WILL REMAIN DRY THROUGH THE EXTENDED. WILL
SEE MINOR WARM UP BETWEEN EACH SYSTEM BUT SHOULD REMAIN AT OR BELOW
AVERAGE THROUGH NEXT WEDNESDAY.

FRIONA      52/66/46/77  4200
TULIA       52/66/47/77  4200
LUBBOCK     56/67/48/78  4200
BROWNFIELD  58/68/49/79  4200
CHILDRESS   60/68/50/77  8200
ASPERMONT   66/75/53/78  6200

.LUB...NONE.
MM

In the hours before

Special weather statement, Sep 18, 11:45 AM CDT, 5 hours 7 minutes before
TXZ021>044-182100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT WED SEP 18 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE...AND THE LOW ROLLING PLAINS THIS
AFTERNOON AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND
EAST OF A LINE FROM JUSTICEBURG TO DICKENS TO MATADOR TO
MEMPHIS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO
AND INTO NORTHERN NEW MEXICO THIS AFTERNOON AND EVENING. AS THE
STORM SYSTEM APPROACHES WEST TEXAS...A DRYLINE WILL MOVE EAST AND
SHARPEN RESULTING IN INCREASED CONVERGENCE EAST OF THE CAPROCK.
WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SEVERE STORMS.
THERE IS STILL SOME QUESTION TO HOW FAR SOUTH ISOLATED CONVECTION
WILL DEVELOP ALONG THE DRYLINE GIVEN THE WARM TEMPERATURES ALOFT.
HOWEVER...ANY STORMS THAT BREAK THE CAP WILL QUICKLY BECOME
SEVERE...WITH THE THREAT OF LARGE HAIL AND DAMAGING THUNDERSTORM
WIND GUSTS.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SOUTHEASTERN
PANHANDLE AND THE LOW ROLLING PLAINS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT.

JAMES
Special weather statement, Sep 18, 4:00 PM CDT, 52 minutes before
TXZ026-031-032-037-038-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHEAST PANHANDLE AND THE LOW ROLLING
PLAINS...

EFFECTIVE THIS WEDNESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL
900 PM CDT.

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
CHILDRESS...COTTLE...DICKENS...KING...MOTLEY

LARGE HAIL...DAMAGING THUNDERSTORM WIND GUSTS...AND DANGEROUS
LIGHTNING IS POSSIBLE IN THESE AREAS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:00 PM CDTSevere Thunderstorm WarningLUBKing45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.